Bristol-Myers Squibb initiated a voluntary recall of one lot of 1,000-count bottles of Coumadin (warfarin sodium) Crystalline 5 mg tablets. Company testing of tablets from a returned bottle found a tablet to be higher in potency than expected. The lot number affected in the U.S. is 9H49374A with an expiry date of September 30, 2012. A decrease of active ingredient may increase the risk of clots which could lead to heart attack or stroke, and if there is too much active ingredient, there is an increased risk of bleeding.So what should patients who take 5 mg tablets of Coumadin do?
Here's the FDA's recommendation from the same notice:
Patients who may have 5 mg tablets should not interrupt their therapy but should seek advice from their pharmacist to see if they have tablets originating from the affected lot and if so, should consult their physician for appropriate medical advice.In short: call your pharmacist first. If the pharmacist where you picked up your 5 mg Coumadin tablets did not fill your prescription from the affected lot, no change in management is required.
But this is where this FDA advisory stops short. What are doctors going to recommend to patients who are taking 5mg Coumadin tablets from this lot?
If it were me, I would probably advise my patients to exchange tablets at their pharmacy for tablets from a non-affected lot and have a blood thinning level (prothrombin time or INR) checked to make sure their blood is not excessively thinned.
But, hey, that's just me.